Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Anesthesiol. 1995 Apr;28(4):604-608. Korean. Case Report.
Im MS , Kim JU , Park PH .
Department of Anesthesiology, University of Ulsan College of Medicine, Seoul, Korea.
Abstract

There is increasing tendency to use epinephrine injection or topical application to obtain clear operative field and hemostasis under general anesthesia. But excessive catecholamines due to inadvertent administration are known to cause a wide spectrum of cardiotoxicity. The authors have experienced a case of reversible cardiomyopathy due to accidental epinephrine overdose during mastoidectomy. This report is the first recorded case of the nearly fatal conseguences of inadvertent administration of a very large dose of epinephrine, with the subsequent development of a severe catecholamine induced "cardiomyopathy". After the initial phase of massive catecholamine excess, this patient required exogenous catecholamines to support the injured, dysfunctional myocardium and maintain adequate perfusion pressure to vital organs. These abnormalities are also transient in nature with complete recovery documented. The case suggests the need for aggressive support of patients received accidental epinephrine overdose with the expectation that, while cardiar. function may be extremely impaired early in the course of the illness, recovery is virtually complete over time.

Copyright © 2019. Korean Association of Medical Journal Editors.